Alert archive / Florida / Beach Hazards Statements in 2013

Beach Hazards Statement 17, NWS Tampa Bay, FL

May 13, 2013Pinellas County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at May 13, 2013, 4:07 AM EDT for Pinellas County, Florida. It took effect at May 13, 2013, 12:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 13, 2013, 4:07 AM EDT (08:07 UTC)
In effect from
May 13, 2013, 12:00 PM EDT
Expired
May 13, 2013, 3:26 PM EDT
In force
3 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2013-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2013-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WHUS42 KTBW 130807
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
407 AM EDT MON MAY 13 2013

...MODERATE RISK OF RIP CURRENTS THIS AFTERNOON AND TONIGHT...

.A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TODAY.
NORTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH AT THE BEACHES
RESULTING IN A MODERATE RISK OF STRONG RIP CURRENTS.

FLZ050-051-055-060-062-065-140800-
/O.NEW.KTBW.BH.S.0017.130513T1600Z-130514T0800Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
407 AM EDT MON MAY 13 2013

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
BEACH HAZARDS STATEMENT FOR A MODERATE RISK OF RIP CURRENTS WHICH
IS IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT.

* HAZARDS...STRONG RIP CURRENTS.

* TIMING...BEGINNING AROUND NOON AND CONTINUING INTO TONIGHT.

* LOCATION...AREA BEACHES FROM PINELLAS AND HILLSBOROUGH COUNTIES
  SOUTHWARD THROUGH LEE COUNTY.

* POTENTIAL IMPACTS...STRONG RIP CURRENTS CAN PULL EVEN STRONG
  SWIMMERS OUT INTO DEEPER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER
HAZARDS ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE
WATER. 

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS
ON THE NEW BEACH HAZARDS STATEMENT.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
1 follow-up statement
614 
WHUS42 KTBW 131926
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
326 PM EDT MON MAY 13 2013

...BEACH HAZARDS STATEMENT IS CANCELLED...

.NORTH WINDS HAVE MITIGATED THE RIP CURRENT RISK AT SUNCOAST BEACHES
TODAY.

FLZ050-051-055-060-062-065-132030-
/O.CAN.KTBW.BH.S.0017.000000T0000Z-130514T0800Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
326 PM EDT MON MAY 13 2013

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS CANCELLED
THE BEACH HAZARDS STATEMENT. NORTH WINDS HAVE MITIGATED A MODERATE
RISK FOR RIP CURRENTS AT SUNCOAST BEACHES. EVEN WITH A LOW RISK OF
RIP CURRENTS...STRONG CURRENTS CAN OCCUR NEAR PIERS AND JETTIES.
ALWAYS HAVE A FLOTATION DEVICE WITH YOU IN THE WATER.

$$


HTTP://WWW.WEATHER.GOV/TAMPA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at May 13, 3:31 AM EDT, 36 minutes earlier.

Area forecast discussion, May 13, 3:31 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
331 AM EDT MON MAY 13 2013

.SHORT TERM (TODAY - WEDNESDAY)...FAIRLY SIGNIFICANT COLD FRONT
FOR THIS TIME OF YEAR WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE
REGION TODAY. WINDS WILL PICK UP BEHIND THE FRONT AND BECOME GUSTY
FROM THE NORTHWEST. THIS WILL INCREASE THE RISK FOR STRONG RIP
CURRENTS AT THE BEACHES SO WILL ISSUE A BEACH HAZARD STATEMENT
WITH THIS PACKAGE.

STILL CAN NOT RULE OUT A FEW SHOWERS OR STORMS THIS AFTERNOON...
PRIMARILY IN HIGHLANDS COUNTY BEFORE THE FRONT CLEARS THERE.
TEMPERATURES WILL CLIMB INTO THE 80S EVERYWHERE...BUT DRIER AIR
WILL MAKE IT FEEL MORE COMFORTABLE BY MID-AFTERNOON FROM TAMPA BAY
NORTH.

HIGH PRESSURE SETTLES INTO THE NORTHERN GULF COAST STATES TONIGHT
GIVING US A COOL NORTH TO NORTHEASTERLY LOW-LEVEL FLOW. DESPITE
THE SHORTER NIGHTS...IT LOOKS LIKE WE COULD REACH THE MIDDLE TO
UPPER 40S FOR THE INTERIOR NATURE COAST AND MID 50S AWAY FROM THE
COAST FROM THE TAMPA BAY AREA SOUTH. THIS WILL PUT A FEW RECORDS
AT RISK. SEE CLIMATE SECTION BELOW.

IT WILL BE A NEARLY PERFECT DAY ON TUESDAY. HIGH PRESSURE WILL
SETTLE OVER NORTH FLORIDA RESULTING IN PRIMARILY EASTERLY FLOW BUT
WITH AFTERNOON SEA BREEZES AT THE COAST. TEMPERATURES WILL RANGE
FROM ABOUT 83 NORTH TO 87 SOUTH...BUT THE HUMIDITY WILL BE MUCH
LOWER THAN WHAT WE HAVE SEEN OVER THE LAST FEW DAYS.

THE SAME RIDGE OF HIGH PRESSURE WILL REMAIN OVER FLORIDA THROUGH
WEDNESDAY...BUT THE AIRMASS WILL SLOWLY WARM AND MOISTEN. TUESDAY
NIGHT WILL BE 3 TO 5 DEGREES WARMER THAN TONIGHT...THEN WEDNESDAY
WILL BE 3 TO 5 DEGREES WARMER THAN TUESDAY. WHILE HUMIDITY WILL
INCREASE SOME...IT WILL STILL BE SOMEWHAT DRY WITH DEW POINTS ONLY
IN THE MIDDLE AND UPPER 50S.

.LONG TERM (THURSDAY THROUGH NEXT MONDAY)...
THE LONG TERM FORECAST PERIOD WILL FEATURE GENERALLY SEASONABLE AND
UNEVENTFUL CONDITIONS. MID/UPPER LEVEL RIDGING OVER THE REGION
WEDNESDAY WILL QUICKLY TRANSLATE EASTWARD OFF THE SOUTHEAST CONUS
COAST AS AN UPPER LEVEL TROUGH/DISTURBANCE APPROACHES FROM THE WEST
ALONG THE NORTHERN GULF COAST. GENERALLY WITH A TROUGH APPROACHING
THE FORECAST WOULD SEE A STEADY INCREASE IN RAIN CHANCES...HOWEVER A
LACK OF COLUMN MOISTURE WILL PREVENT MUCH IF ANY SHOWERS TO
ACCOMPANY THE APPROACH OF THIS TROUGH. FOR NOW WILL KEEP RAIN
MENTION OUT OF THE FORECAST BOTH THURSDAY AND FRIDAY ALONG WITH
SEASONABLE TEMPERATURES.

SEASONABLE CONDITIONS WILL CONTINUE INTO THE UPCOMING WEEKEND. SOME
POTENTIAL INCREASE IN AVAILABLE COLUMN MOISTURE ALONG WITH A
LINGERING CYCLONIC FLOW PATTERN OVER THE FL PENINSULA SHOULD ALLOW
FOR BETTER CHANCES OF WIDELY SCT AFTERNOON STORMS...BUT NOTHING MORE
THAN 20-30 PERCENT RAIN CHANCES.

&&

.AVIATION...
COLD FRONT IS SAGGING SOUTHWARD ACROSS THE REGION THIS MORNING.
MAINLY MID/HIGH LEVEL CLOUDS STREAMING FROM SW TO NE. STILL PLENTY
OF LOW LEVEL MOISTURE IN PLACE AND EXPECT SOME AREAS OF LOWER
CIGS/FOG TO DEVELOP IN THE PRE-DAWN HOURS...BUT NOT TO EXTENT SEEN
DURING PREVIOUS MORNINGS. HAVE REMOVED IFR CONDITIONS FROM THE TAFS
IN FAVOR OF TEMPO MVFR CIGS. ANY EARLY MORNING RESTRICTIONS WILL
DISSIPATE QUICKLY WITH VFR CONDITIONS PREVAILING FROM MID-MORNING
THROUGH THE REMAINDER OF THE TAF PERIOD. CONDITIONS WILL BECOME
BREEZY FROM THE NW AND NORTH THROUGH THE DAY BEHIND THE FRONT...AND
SKIES WILL CLEAR FROM NORTH TO SOUTH THROUGH THE AFTERNOON AND
EVENING HOURS.

&&

.MARINE...WINDS ARE CURRENTLY NORTHWEST AT 10 TO 15 KNOTS WITH
SEAS OF 1 TO 2 FEET. WINDS OVER THE FAR NORTHERN GULF ARE
BEGINNING TO PICK UP...AND EXPECT THE SAME TO OCCUR IN OUR WATERS
FROM NORTH TO SOUTH TODAY. WHILE WE MAY SEE BRIEF PERIODS OF WINDS
NEAR 20 KNOTS...IT LOOKS LIKE 15 TO 20 KNOTS WILL BE A BETTER
FIT. THIS FAVORS AN EXERCISE CAUTION STATEMENT AS OPPOSED TO A
FULL SMALL CRAFT ADVISORY. IT WILL STILL GET CHOPPY OUT
THERE...AND SEAS WILL REACH 5 OR 6 FEET OFFSHORE BY THIS EVENING.

WE WILL PROBABLY CONTINUE TO SEE 15 TO 20 KNOT WINDS TONIGHT AND
FOR PART OF TUESDAY BUT THE DIRECTION WILL BE FROM THE NORTHEAST.
HIGH PRESSURE WILL BE SETTLING SOUTHWARD TOWARD THE NORTHERN GULF
SO WINDS AND SEAS WILL BEGIN TO SUBSIDE LATE TUESDAY. WEDNESDAY
THROUGH FRIDAY LOOK QUITE NICE WITH LIGHT EAST WINDS BECOMING
ONSHORE NEAR THE COAST EACH AFTERNOON.

&&

.FIRE WEATHER...DRY AIR WILL GRADUALLY FILTER IN FROM THE NORTH
TODAY AND BECOME WELL ESTABLISHED BY TUESDAY. THE ONLY REAL
PROBLEM DAY WILL BE TODAY DURING THE AFTERNOON HOURS WHEN WE COULD
SEE HUMIDITIES BELOW 35 PERCENT ALONG WITH DRY FUELS AND 20 FOOT
WINDS OF 15 MPH. THE MOST LIKELY AREAS TO EXPERIENCE RED FLAG
CONDITIONS WILL BE LEVY...CITRUS AND HERNANDO COUNTIES SO WILL
ISSUE A RED FLAG WARNING THERE.

THERE IS SOME RISK OF RED FLAG CONDITIONS NEAR THE COAST TUESDAY
AFTERNOON IF HUMIDITIES CAN REMAIN BELOW 35 PERCENT AS WINDS TURN
ONSHORE. CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A WATCH AT THIS
TIME.

&&

.CLIMATE...A FEW RECORDS ARE IN JEOPARDY TONIGHT. I WILL LIST A
FEW OF THE MORE COMMON SITES HERE...BUT FOR A COMPLETE LIST...SEE
OUR PUBLIC INFORMATION STATEMENT ISSUED AT 705 AM YESTERDAY MORNING.

                         RECORD LOWS   NORMAL  RECORDS
LOCATION                 FOR MAY 14    LOW     BEGAN

BROOKSVILLE ASOS         52 IN 2006     61     1996
BUSHNELL 1 E             46 IN 1952     62     1948
CHIEFLAND 5 SE           48 IN 1960     60     1956
FORT MYERS/PAGE FIELD    55 IN 1960     68     1902
INVERNESS 3 SE           45 IN 1977     61     1948
LAKELAND LINDER FIELD    54 IN 1960     66     1948
PUNTA GORDA 4 ESE        54 IN 1970     66     1965
ST PETE/ALBERT WHITTED   56 IN 1960     71     1914
SARASOTA-BRADENTON       48 IN 1924     67     1911
TAMPA INTERNATIONAL APT  54 IN 1952     69     1890
WINTER HAVEN             46 IN 1960     66     1941

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  82  60  84  63 /   0   0   0   0
FMY  87  64  86  64 /  10   0   0   0
GIF  83  59  84  61 /   0   0   0   0
SRQ  82  60  84  62 /   0   0   0   0
BKV  82  45  83  52 /   0   0   0   0
SPG  81  67  82  69 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT FROM NOON EDT TODAY THROUGH LATE
     TONIGHT FOR CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-
     PINELLAS-SARASOTA.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR CITRUS-HERNANDO-LEVY.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER/CLIMATE...JILLSON
LONG TERM/AVIATION...MROCZKA
Hazardous weather outlook, May 13, 3:53 AM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
353 AM EDT MON MAY 13 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-140000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
353 AM EDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS WILL EXIST THROUGH MONDAY EVENING
FOR AREA BEACHES FROM PINELLAS COUNTY SOUTHWARD ALONG THE
SUNCOAST.

...FIRE WEATHER IMPACT...
A MUCH DRIER AIRMASS WILL ARRIVE FROM THE NORTH TODAY AND COMBINE
WITH GUSTY WINDS TO PRODUCE RED FLAG CONDITIONS FOR HERNANDO...
CITRUS...AND LEVY COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...FIRE WEATHER IMPACT...
DRY AIR AND WARM TEMPERATURES WILL RESULT IN WIDESPREAD LOW
RELATIVE HUMIDITY TUESDAY AFTERNOON. THESE LOW RELATIVE HUMIDITY
LEVELS WILL AID THE SPREAD OF WILDFIRES.

...THUNDERSTORM IMPACT...
A FEW WIDELY SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE
SATURDAY AND SUNDAY. NO SIGNIFICANT SEVERE WEATHER IS
ANTICIPATED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:45 AM EDTRed Flag WarningTBWSumter14 hr

Nearby

Beach Hazards Statements in Florida, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.